Author(s): Stanton PE Jr, Evans JR, Lefemine AA, Vo NM, Rannick GA,
Abstract Share this page
Abstract Heparin therapy is currently a vital component in the medical management of thromboembolic events. Despite its widespread use, it is associated with relatively few complications, and these are usually minor and quickly reversible. Recently a much more dramatic and serious complication of heparin therapy has been identified. In heparin-induced thrombocytopenia with associated thrombosis or "white clot syndrome," patients have paradoxic thromboembolic events while receiving heparin. These events are of acute onset and of major consequence, often resulting in limb loss or death. This paper describes our own experience with ten patients in whom the white clot syndrome occurred during heparin therapy for thrombotic or embolic events. Both porcine and bovine heparin preparations were being given through various routes. In the three cases in which platelet aggregation testing was completed, results were positive. Our ten patients ultimately had a 20\% major limb amputation rate and an overall 50\% mortality.
This article was published in South Med J
and referenced in Journal of Blood Disorders & Transfusion